Idaho, 2013

Tornadoes and Hail in Idaho, September 17, 2013

September 17, 2013 · NWS PIH · 4 events in 2 counties and zones

Several large hail reports and tornado sightings took place in Clark and Fremont Counties during the afternoon of September 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several large hail reports and tornado sightings took place in Clark and Fremont Counties during the afternoon of September 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 17, 12:15 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 17, 12:15 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
115 PM MDT TUE SEP 17 2013

.DISCUSSION...THE LATEST SATELLITE IMAGERY WAS SHOWING A PACIFIC
TROUGH SHIFTING INLAND ACROSS WRN OREGON WITH AN ASSOCIATED JET
SEGMENT ROUNDING THE BASE OF THE TROUGH AND PUNCHING EAST THROUGH
NRN CALIFORNIA. THE NAM MODEL SUGGESTS THAT A STRONG SURFACE COLD
FRONT WILL PUSH EAST THROUGH THE SNAKE PLAIN BETWEEN 3 PM AND 6 PM
THIS AFTERNOON AS THE UPPER JET CURLS NE ACROSS NRN NEVADA PLACING
THE TWO FEATURES IN A POSITION TO SUPPORT SEVERE WEATHER ACROSS SE
IDAHO THIS AFTERNOON/EVE PARTICULARLY WITH THE FRONTAL PASSAGE.
STRONG OUTFLOW WINDS WILL BE THE PRIMARY THREAT ACCOMPANIED BY HEAVY
RAIN AND HAIL. THE SEVERE THREAT GENERALLY ENDS AFTER MIDNIGHT DUE
TO THE LOSS OF SURFACE HEATING AND LIFT AS THE FRONT SHIFTS DEEPER
INTO WYOMING/NRN UTAH. THE UPPER TROUGH SLIPS INTO WRN
MONTANA/WYOMING WEDNESDAY WITH A FAIRLY STRONG SURFACE PRESSURE
GRADIENT AND LOW LEVEL WINDS LINGERING ACROSS THE SNAKE RIVER PLAIN
TO SUPPORT A MARGINAL WIND ADVISORY EVENT. THUS HAVE ADDED THIS
HIGHLIGHT FOR THE SNAKE PLAIN ZONES TO THE ONGOING LAKE WIND
HIGHLIGHT EXPECTED THIS AFTERNOON OVER AMERICAN FALLS RESERVOIR. THE
PRECIPITATION POTENTIAL WILL LINGER ALONG THE MONTANA/WYOMING
BORDERS WEDNESDAY AS THE AFOREMENTIONED TROUGH WORKS EAST THROUGH
THE REGION. BY WEDNESDAY NIGHT...A PROGRESSIVE S/WV RIDGE BUILDS
ACROSS THE NW STATES WITH CLEARING SKIES AND DIMINISHING WINDS
ANTICIPATED ACROSS SE IDAHO. OVERNIGHT LOWS ARE EXPECTED TO FALL
INTO THE LOW TO MID 30S SUPPORTING A FROST ADVISORY FOR THE SNAKE
PLAIN AND ERN MAGIC VALLEY THURSDAY MORNING. TEMPERATURES BEGIN TO
WARM GRADUALLY THURSDAY AFTERNOON THROUGH SATURDAY AS THE RIDGE
TRANSITIONS EAST OF THE AREA AND A DEEPER SW FLOW SPREADS INTO THE
REGION. THE NEXT UPSTREAM PAC TROUGH WILL LIFT NE ACROSS
WASHINGTON/OREGON SATURDAY WITH THE LEADING EDGE OF THE
PRECIPITATION SHIELD SPREADING INTO THE CNTRL MOUNTAINS BY LATE
AFTERNOON. THE GFS SHOWS THE BULK OF THE TROUGH AND ASSOCIATED
PRECIPITATION PASSING NORTH OF THE REGION WHEREAS THE 00Z ECMWF WAS
INDICATING A MORE SPLIT LOOKING TROUGH WITH PLENTY OF PRECIPITATION
SPREADING ACROSS SRN IDAHO SATURDAY NIGHT/SUNDAY UNDER THE SRN
PORTION OF THE SPLIT. HAVE MAINTAINED A BROAD BRUSH CHANCE/SLIGHT
CHANCE MENTION OF PRECIPITATION ACROSS THE REGION OWING TO THE MORE
SOUTHERLY TRACK OF THE 00Z ECMWF...ALTHOUGH THE SPLIT LOOK OF THE
SOLUTION WOULD NOT BE ALL THAT SUPPORTIVE OF THE LEVEL OF
PRECIPITATION INDICATED BY THE MODEL. INTERESTED TO SEE WHAT THE 12Z
RUN BRINGS WHEN IT POSTS EARLY THIS AFTERNOON. BY
MONDAY/TUESDAY...THE GFS AND ECMWF SHOW A MOIST WEST FLOW ACROSS THE
REGION AS THE NEXT PAC LOW ADVANCES TOWARD THE NW COAST. PREVIOUS
RUNS WERE SHOWING A DEEP LOW DROPPING INTO THE WEST COAST/GREAT
BASIN BY MID-WEEK...HOWEVER THE 12Z GFS IS NOW FAVORING A
PROGRESSIVE TROUGH SWEEPING ACROSS THE REGION WEDNESDAY/WEDNESDAY
NIGHT WHILE THE 00Z ECMWF WAS FAVORING A LOW TRACKING EAST ACROSS
SRN CANADA WEDNESDAY/THURSDAY WITH THE SRN EXTENT OF THE SYSTEM
SWEEPING INTO SRN IDAHO WEDNESDAY NIGHT. SO NOT A WHOLE LOT OF
CONFIDENCE IN THE SOLUTION FOR THE MIDDLE OF NEXT WEEK WHICH IS JUST
OUTSIDE OUR FORECAST TIME FRAME. TEMPERATURES TAKE A DIGGER TOMORROW
BEHIND THE FRONTAL PASSAGE AND GRADUALLY WARM TO CLIMATOLOGICAL
NORMS FOR THIS TIME OF YEAR BY FRIDAY. HUSTON
&&

.AVIATION...STRONG SOUTHERLY WINDS HAVE SET UP AT PIH WITH SUSTAINED
20 PLUS KNOTS AND GUSTS OVER 30.  EXPECT THUNDERSTORMS TO REDEVELOP
THIS AFTERNOON AND HAVE AT LEAST A TEMPO AT ALL TAF SITES INTO EARLY
EVENING.  SHOULD SEE EXTENSIVE DEVELOPMENT ALONG SURFACE FRONT
EXPECT DRYING BEHIND COLD FRONTAL PASSAGE TONIGHT AND WEDNESDAY WITH
BREEZY CONDITIONS CONTINUING DURING THE DAY TOMORROW WITH SUSTAINED
20 PLUS KNOTS EXPECTED AT PIH...BYI AND IDA. GK
&&

.FIRE WEATHER...SURFACE COLD FRONT TO MOVE THROUGH EASTERN IDAHO
THIS EVENING.  EXPECT EXTENSIVE THUNDERSTORM DEVELOPMENT THIS
AFTERNOON ALONG FRONTAL BOUNDARY WITH STRONG WIND GUSTS EXPECTED.
WILL HAVE SOUTHERLY WIND GUSTS AHEAD OF THE FRONT IN THE 30 TO 40
MPH RANGE.   WINDS WILL SHIFT TO WEST TO SOUTHWEST BEHIND THE FRONT
TONIGHT.  GUSTS IN THE 30 TO 40 MPH RANGE IN THE SNAKE PLAIN AND
SOUTHERN HIGHLANDS EXPECTED WEDNESDAY.  EXPECT DRIER CONDITIONS WITH
NO THUNDERSTORMS EXPECTED TOMORROW.  TEMPERATURES WILL BE 15 TO 20
DEGREES COLDER WEDNESDAY. GK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY THROUGH 7 PM MDT THIS EVENING IDZ021.

WIND ADVISORY WEDNESDAY IDZ020-021.

FROST ADVISORY THURSDAY MORNING IDZ017-020-021.
&&
Hazardous weather outlook, Sep 17, 2:56 AM MST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
356 AM MDT TUE SEP 17 2013

IDZ017>025-031-032-181000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
356 AM MDT TUE SEP 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL CONTINUE TO PRODUCE SHOWERS AND STORMS THROUGH
TONIGHT ACROSS MUCH OF EASTERN IDAHO. THIS SYSTEM WILL DRIVE A
COLD FRONT THROUGH THE AREA AS WELL. 15-30MPH WINDS WITH HIGHER
GUSTS ARE LIKELY STARTING LATER TODAY AND INTO THE NIGHT...OUT OF
THE SOUTH AHEAD OF THE FRONT AND MORE WESTERLY BEHIND IT. A LAKE
WIND ADVISORY IS IN EFFECT FROM 1-7PM FOR AMERICAN FALLS
RESERVOIR.

STRONG/SEVERE STORMS ARE POSSIBLE AGAIN ACROSS THE
AREA...ESPECIALLY FOR THE MOUNTAINS AND EASTERN HALF OF THE SNAKE
PLAIN. HIGH WINDS AND HAIL ARE THE MAIN THREATS. STORMS SHOULD
QUICKLY WIND DOWN AS THE FRONT MOVES THROUGH AND SUNSET ARRIVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY WILL BE MUCH COOLER AND BREEZY. WINDS SHOULD BE STRONG
ENOUGH FOR A LAKE WIND ADVISORY TOMORROW...BUT REMAIN RIGHT AT THE
30MPH SUSTAINED THRESHOLD FOR A WIND ADVISORY AT LOWER ELEVATIONS.
TEMPERATURES TOMORROW WILL BE 10-20 DEGREES COLDER VS TODAY...ONLY
IN THE 50S AND 60S FOR MANY LOCATIONS. WEDNESDAY NIGHT WILL BE
COLD...WITH LOWS IN THE 20S AND 30S FOR MOST OF US. IT WILL DROP
INTO THE 10S FOR PLACES LIKE STANLEY AND COPPER BASIN. A FROST
ADVISORY WILL LIKELY BE NEEDED FOR MUCH THE SNAKE PLAIN.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Sep 17, 1:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
216 PM MDT TUE SEP 17 2013

IDZ019-172100-
FREMONT ID-
216 PM MDT TUE SEP 17 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FREMONT COUNTY IN EASTERN IDAHO

UNTIL 300 PM MDT

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF LAST CHANCE..MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   ISLAND PARK AND  PONDS LODGE...
   MACKS INN AND  ISLAND PARK VILLAGE...

LAT...LON 4415 11140 4426 11160 4466 11125 4463 11122
      4458 11122 4458 11119 4453 11112 4450 11112
      4448 11109 4439 11108
TIME...MOT...LOC 2016Z 216DEG 29KT 4430 11141

HUSTON
Special weather statement, Sep 17, 1:34 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
234 PM MDT TUE SEP 17 2013

IDZ017-021-022-172115-
MINIDOKA ID-BINGHAM ID-POWER ID-CASSIA ID-BLAINE ID-
234 PM MDT TUE SEP 17 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 315 PM MDT

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF IDAHOME..MOVING NORTHEAST AT
35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN CASSIA COUNTY...
  RURAL WESTERN POWER COUNTY...
  RURAL SOUTHEASTERN BLAINE COUNTY...
  RURAL SOUTHWESTERN BINGHAM COUNTY...

LAT...LON 4310 11316 4295 11275 4245 11326 4252 11361
TIME...MOT...LOC 2035Z 210DEG 31KT 4257 11327

HUSTON
Special weather statement, Sep 17, 1:36 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
236 PM MDT TUE SEP 17 2013

IDZ017-022-172130-
MINIDOKA ID-CASSIA ID-
236 PM MDT TUE SEP 17 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 330 PM MDT

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF MARION..MOVING NORTHEAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MARION...
   VIEW...
   BURLEY AND  HEYBURN...

LAT...LON 4212 11428 4242 11411 4243 11408 4252 11406
      4254 11399 4254 11394 4271 11395 4273 11394
      4257 11349 4202 11401
TIME...MOT...LOC 2036Z 204DEG 24KT 4218 11407

HUSTON
Local storm report, Sep 17, 1:41 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
241 PM MDT TUE SEP 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HEAVY RAIN       5 N DUBOIS              44.25N 112.23W
09/17/2013  U0.00 INCH       CLARK              ID   CO-OP OBSERVER

            BULK OF HEAVY RAIN PASSED TO EAST. WILL MEASURE WHEN RAIN
            STOPS. PEA-SIZE HAIL NOTED ON STATION AND IN DUBOIS.
            SHELF CLOUD NOTED 5 ESE OF LOCATION AT 0233 PM. PLENTY OF
            LIGHTNING WITH STORM.

&&

GWICKLUN
Special weather statement, Sep 17, 1:42 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
242 PM MDT TUE SEP 17 2013

IDZ017-021-022-172145-
BINGHAM ID-POWER ID-CASSIA ID-BANNOCK ID-BLAINE ID-
242 PM MDT TUE SEP 17 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 345 PM MDT

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF IDAHOME..MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   AMERICAN FALLS...
   ABERDEEN...
   STERLING...
   SPRINGFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4322 11317 4312 11233 4252 11319 4262 11339
TIME...MOT...LOC 2042Z 214DEG 30KT 4265 11322

GK
Local storm report, Sep 17, 1:44 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
244 PM MDT TUE SEP 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FUNNEL CLOUD     5 N DUBOIS              44.25N 112.23W
09/17/2013                   CLARK              ID   CO-OP OBSERVER

            FUNNEL DETECTED 5 ESE OF OBSERVER LOCATION.

&&

GWICKLUN

The radar

The Pocatello radar (KSFX), 134 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail. Local standard time, as filed.

Tornado, Fremont

When
September 17, 1:45 PM MST to 1:55 PM MST
Where
Fremont County, 10 mi NNW of St Anthony
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Public
Coordinates
44.104, -111.757

A tornado was witnessed by the public in open land in Fremont County approximately 10 miles north-northwest of St Anthony. No damage was reported with the open land storm.

Tornado, Clark

When
September 17, 1:47 PM MST to 1:57 PM MST
Where
Clark County, 5 mi ESE of Dubois
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
COOP Observer
Coordinates
44.142, -112.137

A COOP observer witnessed a tornado with debris being lifted about 5 miles east-southeast of Dubois. Tornado was in open area with no damage occurring and path unknown.

Hail, Fremont

When
September 17, 2:42 PM MST to 3:00 PM MST
Where
Fremont County, Island Park
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.430, -111.370

One inch hail observed in Island Park.

Hail, Fremont

When
September 17, 2:55 PM MST to 3:10 PM MST
Where
Fremont County, 2 mi N of Macks Inn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.529, -111.330

One and three-quarter inch hail observed north of Macks Inn.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyThe tornado archive for Idaho, 2013Warnings in Idaho, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478283, 478282, 478280, 478281.